Vicodin is the brand name for an opioid painkiller medication that contains hydrocodone and acetaminophen 1. Opioids can be very addictive for individuals who abuse them, which can include taking more than the prescribed dose, taking them in a way other than intended, or taking them more often than prescribed 2.
Vicodin activates opioid receptors throughout the CNS which, in turn, leads to a reduction in the perception of pain signals sent to the brain. When used—especially in excess—opioids are also associated with a concomitant release of dopamine in regions of the brain integral to our sense of pleasure and reward. Additionally, opioids depress activity in brain centers that control vital processes such as breathing, which makes them extremely dangerous to take in excess 3,4.
In 2015 alone, nearly 18,000 people died of overdose on opioid painkillers like Vicodin 5. Knowing the signs and symptoms may help save a life.
Prescription painkillers are all-too-often abused for their pleasurable effects. Learn more.
Signs and Symptoms of Vicodin Overdose
A Vicodin overdose involves a number of life-threatening effects. This is primarily because when a person takes a higher dose of opioids than their body can handle, they run a very high risk of slowing or stopping their breathing and heartrate—effects that can quickly turn lethal 6.
Other effects of a Vicodin overdose include 6:
- Uncontrollable vomiting.
- Pinpoint pupils.
- Weak heartbeat.
- Breathing issues (e.g., profound respiratory depression or respiratory arrest).
- Bluish lips and fingernails (secondary to respiratory issues and decreased blood oxygenation).
If a person has presented with any of these symptoms, especially breathing or cardiovascular problems, emergency medical help should be sought right away.
Another significant danger is the role that acetaminophen plays in a Vicodin overdose. Its presence creates the extreme risk of acetaminophen toxicity, which leads to serious liver damage. This risk is further increased if a person abuses Vicodin with alcohol because it reduces the liver’s ability to fully metabolize both acetaminophen and alcohol at the same time, leaving the organ more vulnerable to the small but harmful components of acetaminophen. Over time, abusing both alcohol and Vicodin can lead to hepatic necrosis, which is both extremely painful and can ultimately lead to liver failure and slow death.
Prescription guidelines should always be carefully followed because abusing Vicodin (taking amounts that exceed prescribed parameters or dosing more frequently than intended) is the first step toward lethal risk.
There are many factors that can increase a user’s risk of overdose. Prescription guidelines should always be carefully followed because abusing Vicodin (taking amounts that exceed prescribed parameters or dosing more frequently than intended) is the first step toward lethal risk. On top of this, sharing a prescription with anyone else is not only illegal but very dangerous, since that person does not have a doctor’s recommendation or guideline for use.
When a person abuses Vicodin, they may begin to notice that they need more and more of the drug in order to get the same effects. This is known as developing a tolerance to a substance, which often leads to increased drug taking to overcome the phenomenon. As use escalates, it can give way to dependence on the drug to maintain a sense of normalcy and to avoid problematic withdrawal symptoms. These compulsive, worsening patterns of abuse associated with tolerance and dependence place users at ever-present, if not increasing, risk of a lethal overdose.
If a person who has abused Vicodin in the past uses the same dose after a period of abstinence, they may find that their body no longer has the tolerance built up to withstand the high dose. For this reason, using again after a period of abstinence also puts users at high risk of overdose.
Another factor that can affect a user’s risk of overdose is the method they use to ingest the Vicodin. Faster methods of ingestion, such as snorting/insufflation or injection, may be associated with a higher risk of overdose than the intended route of swallowing a pill. Because the dose can reach the brain faster, the user walks a delicate line between the desired high and a life-threatening situation. Additionally, these unintended routes of administration are fraught with a number of serious health risks and potentially devastating outcomes, including airway inflammation, nasal mucosal injury, and widespread vascular damage.
Mixing Vicodin with other drugs can drastically increase the risk of overdose as well. Combining Vicodin with other depressant substances like alcohol or benzodiazepines can result in compounding CNS depression and worsen breathing and heart rate problems related to use. And, as stated previously, combining alcohol and Vicodin dramatically lowers the threshold for acetaminophen toxicity.
Combining substances is always a risky activity, and users who mix it with other drugs run an especially high risk.
What to Do If You Overdose
If you suspect that you or someone you care about may be experiencing a Vicodin overdose, call 911 immediately. This is a very serious condition that requires immediate medical treatment to prevent long-term damage or death. Waiting to call for help may mean the difference between life and death.
While waiting for emergency personnel to arrive, make sure the overdosing individual is safe, awake, and upright (if possible). Monitor their condition closely in order to provide as much information to the emergency medical crew as possible.
Once in the care of medical professionals, the overdosing individual’s vital signs (breathing, temperature, pulse, and blood pressure) will be carefully monitored 5. In cases of life-threatening symptoms, the emergency use of naloxone, a medication that can stop the effects of opioids like Vicodin, may be implemented 7. Naloxone may put the user into an instant state of opioid withdrawal, but they are much more likely to survive the overdose 8.
If Vicodin abuse has permeated your life or the life of someone close to you, it’s not too late to prevent overdose. Getting professional addiction treatment can have a major impact on an abuser’s life, and may keep them from escalating into an overdose.
There are numerous options for Vicodin abuse treatment to fit any kind of lifestyle. Outpatient or at-home programs allow the recovering individual to work through treatment while living at home and checking in with the facility on a regular basis for therapy and other treatment sessions. Outpatient treatment requires a lot of self-control and self-motivation, however, which can be difficult for many people struggling with addiction.
For more severe cases or for those who are concerned about use triggers at home, inpatient or in-facility treatment may be the best option. These programs involve an extended stay at a treatment facility, which can provide an escape from the stresses of home life that may have contributed to Vicodin abuse in the first place. Living in an entirely sober environment can provide the space for an individual to focus on recovery.
Free self-help groups like Narcotics Anonymous are excellent supplements for formal treatment. They can provide an ongoing source of sobriety support and a community of sober-minded peers after completing a formal program.
No matter what kind of help a person chooses, professional treatment is vital for an individual struggling with Vicodin abuse or addiction. The risk of overdose on Vicodin is very high, and many people find that a helping hand can make all the difference in preventing future risks.
To reach out for help today, call 1-888-744-0069 to learn about your treatment options.